New York, 2003

Winter Weather in New York, March 5, 2003

March 5, 2003 · NWS ALY · 2 events in 2 counties and zones

A weak area of low pressure, off the DelMarVa pennisular, brought light freezing rain to Dutchess County on the morning of March 5. Although the rain was light, surface temperatures below freezing produced very slippery surfaces.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A weak area of low pressure, off the DelMarVa pennisular, brought light freezing rain to Dutchess County on the morning of March 5. Although the rain was light, surface temperatures below freezing produced very slippery surfaces. This resulted in a plethora of accidents and falls. Sections of the Taconic Parkway,Interstate 84, and Routes 22,55 and 343 were all closed for awhile Wednesday morning due to numerous accidents. Minor injuries were also reported from people slipping on the ice. Many schools in the area were delayed, some were even closed for the whole day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 5, 12:41 AM EST, 5 hours 19 minutes earlier.

Area forecast discussion, Mar 5, 12:41 AM EST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1241 AM EST WED MAR 5 2003

DISCUSSION...
THE BIGGEST CONCERNS FOR THIS FORECAST PACKAGE ARE THE EXTENT OF ANY
PRECIPITATION TODAY, AND WHETHER OR NOT THE LOW PRESSURE SKIRTING
THROUGH THE MID ATLANTIC REGION THURSDAY WILL GET ANY SNOW INTO THE
SOUTHERN HALF OF THE COUNTY WARNING AREA.

BASED ON THE LATEST GUIDANCE OF THE 3 MAIN NATIONAL WEATHER SERVICE
FORECAST MODELS, AND THE 2 CANADIAN MODELS, IT WAS DECIDED TO LEAVE
THE WINTER WEATHER ADVISORY IN EFFECT FOR THIS MORNING IN THE
SOUTHERN TIER OF THE COUNTY WARNING AREA, AND NOT EXPAND THEM INTO
ANY OTHER LOCATIONS IN THE COUNTY WARNING AREA.  THE NUMERICAL GUIDANCE
WAS SUGGESTING THAT THE MESOSCALE ETA LOW-LEVEL PROFILE MIGHT BE TOO
COLD THIS MORNING.  BUT THE CURRENT TEMPERATURES AT SOME LOCATIONS
ARE BELOW THE 3-HOURLY FORECAST VALUES OF THE ETA-BASED AND
AVIATION-BASED GUIDANCE.  WITH MAXIMUM TEMPERATURES ONLY IN THE
LOWER AND MIDDLE 30S IN MUCH OF THE REGION YESTERDAY, IT IS LIKELY
THAT THE SURFACE WILL BE BELOW FREEZING IN THE ADVISORY AREA THIS
MORNING.  ELSEWHERE, THE PRECIPITATION WAS NOT EXPECTED TO BEGIN
UNTIL LATER IN THE MORNING, AND BY THAT TIME, THE GUIDANCE FORECAST
TEMPERATURES ARE SUGGESTING THE AIR TEMPERATURE AT LEAST, WILL BE
ABOVE FREEZING.  HOWEVER, IT IS POSSIBLE THAT UNTREATED SURFACES
WILL HAVE SOME LOCALIZED FREEZING OF ANY RAIN THAT OCCURS FOR AWHILE.

THE FORECAST SOUNDINGS FROM THE MESOSCALE ETA MODEL WERE SUGGESTING
THAT THERE WOULD BE A MIX OF PRECIPITATION TYPES ACROSS THE NORTHERN
TIER OF ZONES, INCLUDING A LITTLE SNOW.  THE WINTER WEATHER
EXPERIMENTAL GRAPHICS SUGGESTED 2 OR 3 INCHES OF SNOW AT MOST ACROSS
THE NORTHERN PORTION OF THE WESTERN ADIRONDACKS, AND THIS LOOKED
REASONABLE TO THIS FORECASTER.  IT WAS BELIEVED THE THE MIXED NATURE OF THE
PRECIPITATION, AND LACK OF QUANTITY WOULD NOT REQUIRE ANY ADVISORY
ACROSS THE NORTHERN ZONES FOR TODAY.

THE SYSTEM WAS FORECAST TO MOVE OUT QUICKLY LATER TODAY, AND FOR THE
MOST PART THE MODELS WERE SUGGESTING DRY WEATHER TONIGHT.  THE
MESOSCALE ETA AND AVIATION MODELS DO SUGGEST SOME LINGERING SNOW
SHOWERS IN THE NORTH AND WEST TONIGHT, BUT THE NUMERICAL GUIDANCE WAS
BELOW THRESHOLD.  WELL CONTINUE WITH THE DRY WEATHER OF THE
PREVIOUS ZONE FORECAST.  MOST LOW TEMPERATURE WERE EXPECTED TO BE IN
THE TEENS OR LOWER 20S TONIGHT.

THE WEATHER FOR THURSDAY PRESENTS A BIT OF A PROBLEM BECAUSE THE
CANADIAN REGIONAL MODEL, IN PARTICULAR, WAS FORECASTING SOME
SIGNIFICANT PRECIPITATION ACROSS THE SOUTHERN TIER OF ZONES (ABOUT 3
TENTHS OF AN INCH LIQUID EQUIVALENT) AND THE THERMAL PROFILE
SUGGESTED SNOW AS THE PRECIPITATION TYPE.  HOWEVER, EVEN THOUGH THE
AVIATION MODEL FORECAST PRECIPITATION IN THE SOUTH, IT WAS QUITE
LIGHT, AND THE NUMERICAL PROBABILITY GUIDANCE FROM THAT MODEL WAS
BARELY AT THRESHOLD.  THE ETA WAS ENTIRELY DRY.  THE PREVIOUS ZONE
FORECAST WAS ALSO DRY THROUGHOUT THE COUNTY WARNING AREA FOR
THURSDAY.  WELL INTRODUCE A CHANCE OF SNOW IN THE SOUTH ON THE NEXT
ZONES, BUT WONT GO AS STRONGLY AS THE CANADIAN SUGGESTS THAT WE
SHOULD.

AFTER THURSDAYS WEAK SYSTEM PASSES OUT TO SEA, IT LOOKS TO BE DRY
AND SEASONABLY COLD WEATHER FOR THURSDAY NIGHT.  CONFLICTING
GUIDANCE FROM THE NEW RUN OF THE CANADIAN GLOBAL AND AVIATION BEYOND
THURSDAY NIGHT, DICTATE LEAVING THE ZONE FORECAST AS IT WAS.

HYDROLOGIC STATUS...DONT BELIEVE THERE WILL BE ANY FLOOD PROBLEMS
DEVELOPING TODAY.  NOT MUCH MELTING YESTERDAY, TEMPERATURES TONIGHT
ARE JUST ABOVE OR BELOW FREEZING, AND NOT A BIG OR LONG WARMUP IS
EXPECTED TODAY.  RAINFALL APPEARS LIKELY TO BE ON THE LIGHT SIDE,
PROBABLY LESS THAN HALF AN INCH IN THE SOUTHEASTERN PORTION OF THE
COUNTY WARNING AREA, WITH MIXED PRECIPITATION NORTH.  THEN ITS BACK
TO COLDER WEATHER FOR AWHILE.

.ALBANY...WINTER WEATHER ADVISORY ULSTER...DUTCHESS...LITCHFIELD COUNTY THIS
MORNING.

HEMMERICH
Hazardous weather outlook, Mar 5, 3:52 AM EST, 2 hours 8 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
051045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
352 AM EST WED MAR 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...NO SEVERE WEATHER IS FORECAST FOR TODAY.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Mar 5, 4:30 AM EST, 1 hour 30 minutes before
MAZ001-NYZ032-033-038>043-047>054-058>061-VTZ013-014-051700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
430 AM EST WED MAR 5 2003

...A MIX OF FREEZING RAIN...SLEET AND SNOW MAY PRODUCE SLICK ROADS
TODAY OVER UPSTATE EASTERN NEW YORK...THE BERKSHIRES AND SOUTHERN
VERMONT...

THERE WILL BE LIGHT SNOW AND SLEET ACROSS THE WESTERN ADIRONDACKS
FOR A GOOD PART OF TODAY. TOTAL SNOW ACCUMULATIONS WILL BE 2 OR 3
INCHES.

ELSEWHERE RAIN AND FREEZING RAIN WILL MIX WITH SOME SNOW AND SLEET
THROUGH THIS MORNING...BUT CHANGE TO MAINLY RAIN BY THIS AFTERNOON.

NORTH OF THE MOHAWK VALLEY AND ACROSS SOUTHERN VERMONT AND THE
BERKSHIRES...RAIN AND POCKETS OF FREEZING RAIN WILL MIX WITH SNOW BY
LATE AFTERNOON.

TEMPERATURES WILL SLOWLY RISE TODAY INTO THE MID AND UPPER
30S...HOWEVER...COLDER AIR WILL FILTER SOUTHWARD FROM CANADA BY LATE
AFTERNOON.

BE PREPARED FOR SLIPPERY ROADS AND ICY CONDITIONS.

LOW PRESSURE MOVING THROUGH THE OHIO VALLEY...WILL RACE INTO AND
THROUGH NEW YORK AND NEW ENGLAND THIS AFTERNOON.  THIS STORM WILL
BRING WARMER AIR INTO THE REGION FOR A WHILE...BUT COLD AIR NEAR THE
GROUND AT THE START OF THE PRECIPITATION WILL BRING A PERIOD OF
FREEZING RAIN...SLEET AND SNOW BEFORE IT CHANGES TO RAIN. THEN THE
COLDER AIR LATE TODAY WILL CHANGE MOST PRECIPITATION BACK TO SNOW
BEFORE ENDING.

STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE NATIONAL
WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Eastern Dutchess

When
March 5, 6:00 AM EST to 12:00 PM EST
Where
Eastern Dutchess forecast zone
Reported by
NEWSPAPER
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Winter Weather, Western Dutchess

When
March 5, 6:00 AM EST to 12:00 PM EST
Where
Western Dutchess forecast zone
Reported by
NEWSPAPER
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350324, 5350325.